Alert archive / Mississippi / Tornado Warnings in 2008
Tornado Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Jan 9, 2008, 2:09 AM CST for Jackson County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2008, 2:09 AM CST (08:09 UTC)
- Expired
- Jan 9, 2008, 2:45 AM CST
- In force
- 36 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Jackson County, MS
The radar
The Mobile radar (KMOB), 57 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 090810
TORLIX
MSC059-090845-
/O.NEW.KLIX.TO.W.0001.080109T0809Z-080109T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
209 AM CST WED JAN 9 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...OCEAN SPRINGS...ESCATAWPA...
* UNTIL 245 AM CST
* AT 208 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OCEAN
SPRINGS...OR ABOUT NEAR ST. MARTIN...MOVING EAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
OCEAN SPRINGS BY 220 AM CST...
GULF PARK ESTATES BY 225 AM CST...
7 MILES SOUTH OF VANCLEAVE BY 240 AM CST...
GAUTIER AND 7 MILES SOUTHWEST OF ESCATAWPA BY 245 AM CST...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3034 8877 3040 8884 3042 8885 3043 8887
3055 8886 3054 8854 3035 8856 3034 8866
3033 8867
TIME...MOT...LOC 0809Z 275DEG 18KT 3045 8885
$$
241 follow-up statement
000
WWUS54 KLIX 090842
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 AM CST WED JAN 9 2008
MSC059-090848-
/O.EXP.KLIX.TO.W.0001.000000T0000Z-080109T0845Z/
JACKSON MS-
238 AM CST WED JAN 9 2008
...THE TORNADO WARNING FOR JACKSON COUNTY EXPIRES AT 245 AM CST...
AT 238 AM...THE SEVERE THUNDERSTORM THAT MAY BE PRODUCING A TORNADO
WAS LOCATED NEAR OCEAN SPRINGS...MOVING SOUTHEAST AT 20 MPH. SOME
WEAK ROTATION ALOFT CONTINUES TO BE INDICATED WITH THIS
STORM...THOUGH IT DOES APPEAR WEAKER THAN AT 209 AM. THE WARNING
WILL BE ALLOWED TO EXPIRE AT 245 AM CST UNLESS STRONGER ROTATION IS
INDICATED.
LAT...LON 3034 8877 3040 8884 3042 8885 3043 8887
3055 8886 3054 8854 3035 8856 3034 8866
3033 8867
TIME...MOT...LOC 0838Z 309DEG 11KT 3040 8879
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jan 8, 10:36 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Jan 8, 10:36 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 1036 PM CST TUE JAN 8 2008 .UPDATE... LATEST MOSAIC RADAR CONTINUE TO SHOW CONVECTION FROM HATTIESBURG TO BOGALUSA TO PONCHATOULA TO GONZALES. 00Z SOUNDING AT SLIDELL REVEALED A LIMITED CAP...AN INCREASE IN PW VALUES UP TO 1.3 INCHES AND CAPE VALUES UP TO 1100 J/KG. WITH EXTRA JUICE AND NEARLY NO LID...CONVECTION SHOULD CONTINUE OVER NIGHT. MADE SOME CHANGES TO GRIDS. OTHERWISE...PACKAGE IS OK FOR NOW. && .PREV DISCUSSION... /ISSUED 259 PM CST TUE JAN 8 2008/ DISCUSSION... A POTENT UPPER TROUGH RESPONSIBLE FOR SEVERE WEATHER FROM THE UPPER TO THE LOWER MISSISSIPPI VALLEY YESTERDAY AND TODAY WILL LIFT NORTHEAST INTO THE GREAT LAKES AND OHIO VALLEY REGION TONIGHT AND INTO THE NORTHEAST ON WEDNESDAY. THIS SYSTEM WILL PUSH A WEAKENING COLD FRONT INTO THE FORECAST AREA OVERNIGHT. A FORMIDABLE CAP EVIDENT IN THE 12Z SIL SOUNDING HAS SO FAR PROHIBITED MUCH IN THE WAY OF CONVECTION ACROSS THE FORECAST AREA TODAY...HOWEVER SOME OF THE RECENT CONVECTIVE DEVELOPMENT OVER THE WESTERN HALF OF THE STATE JUST IN ADVANCE OF THE COLD FRONT MAY YET WORK ITS WAY INTO THE AREA LATE THIS AFTERNOON AND EVENING. SINCE THE BEST DYNAMICS WILL BE LIFTING OFF TO THE NORTHEAST SHORTLY...IT APPEARS THAT THE THREAT OF SEVERE WEATHER SHOULD REMAIN TO THE NORTH OF THE AREA. HOWEVER...A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE PRIMARILY ACROSS SOUTHWEST MISSISSIPPI INTO THE EARLY EVENING HOURS. THE THREAT OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS WEAK CONVERGENCE PREVAILS ALONG THE WEAK FRONTAL BOUNDARY THAT WILL STALL NEAR THE COASTLINE BEFORE BEGINNING TO LIFT BACK TO THE NORTH IN ADVANCE OF ANOTHER UPPER TROUGH. THIS NEXT UPPER TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY AND FOLLOW A PATH SIMILAR TO ITS PREDECESSOR INTO THE GREAT LAKES AND NORTHEAST THURSDAY NIGHT AND FRIDAY. A STRONGER COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH ACROSS THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. AGAIN IT APPEARS THAT THE BEST ENERGY WILL PASS TO THE NORTH OF THE FORECAST AREA...HOWEVER THERE WILL BE A LOW RISK OF SEVERE WEATHER OR SOME STRONG STORMS WITH SUFFICIENT SHEAR AND AT LEAST MARGINAL INSTABILITY IN PLACE. A DEEPENING UPPER TROUGH OVER THE CENTRAL CONUS WILL ENSURE COOLER WEATHER FOR THE WEEKEND AS IT PROGRESSES EASTWARD. CYCLOGENESIS IS EXPECTED ACROSS THE NORTH GULF IN ASSOCIATION WITH THE TROUGH WHICH MAY BRING A CHANCE OF SHOWERS TO THE AREA LATE SATURDAY INTO SUNDAY MORNING WITH COASTAL AREA MORE LIKELY TO SEE ANY PRECIPITATION. THE COOLER WEATHER WILL CONTINUE INTO THE EARLY PART OF THE NEXT WORK WEEK WITH BROAD TROUGHING FORECAST OVER THE EASTERN AND CENTRAL CONUS. AVIATION... AN APPROACHING COLD FRONT WILL STALL OVER THE REGION TONIGHT. IN ADVANCE OF THIS FRONT...A FEW SHOWERS ARE EXPECTED THROUGH THE EVENING HOURS. HAVE INCLUDED VCSH IN THE FORECAST TO REFLECT THIS CHANCE FOR SHOWERS. OUTSIDE OF THESE SHOWERS...VFR CONDITIONS WILL PERSIST THROUGH THE AFTERNOON HOURS. GOING INTO TONIGHT...MVFR CONDITIONS ARE EXPECTED TO DEVELOP...AS A STRATUS DECK BUILDS DOWN TO AROUND 1000 FEET. MARINE... NO SIGNIFICANT ISSUES ARE EXPECTED DURING THE PERIOD. SOUTHERLY FLOW WILL GENERALLY PREVAIL THROUGH THURSDAY BEFORE BECOMING OFFSHORE IN THE WAKE OF A COLD FRONT THURSDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... MCB 53 65 58 72 / 60 30 30 60 BTR 54 68 59 73 / 50 30 30 60 MSY 59 70 61 74 / 50 40 30 60 GPT 58 69 61 72 / 50 40 30 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 8, 3:45 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 345 PM CST TUE JAN 8 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-091100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 345 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT IN ADVANCE OF A SLOW MOVING COLD FRONT. ALTHOUGH ORGANIZED AND WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...ONE OR TWO STRONGER STORMS WILL BE POSSIBLE...MAINLY ACROSS SOUTHWEST MISSISSIPPI LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS WEDNESDAY WITH INCREASING CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. SOME OF THE STORMS MAY BECOME SEVERE THURSDAY IN ADVANCE OF ANOTHER COLD FRONT THAT IS EXPECTED TO MOVE ACROSS THE OUTLOOK AREA THURSDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:27 PM CST | Severe Thunderstorm Warning | LIX | Amite, Pike | 33 min |
| Jan 8, 6:58 PM CST | Severe Thunderstorm Warning | LIX | Pike, Walthall | 32 min |
| Jan 8, 8:31 PM CST | Severe Thunderstorm Warning | LIX | Amite, Pike | 44 min |
| Jan 8, 9:16 PM CST | Severe Thunderstorm Warning | LIX | Pike, Walthall | 32 min |
Nearby
Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.